Disclaimer: We believe salicylates are one of our favorite overdoses to manage, however we DO realize that there are plenty of well-made FOAMed resources out there, that have been made and reviewed by our toxicology peers. That said, it would be a shame for us to not cover these quickly in HYPE-style! We are integrating these resources, and will appropriately cite them as well. Cheers!

Download (right click, “save target as”)

What is the  on Salicylates?


The usual suspects #notjustaspirin


Salicylates stimulate the respiratory centers in the brain, causing a respiatory alkalosis #medullaoblongata


Early respiratory alkalosis followed by metabolic (lactic) acidosis #blue2red


Mitochondrial uncoupling induces lactic acidosis + heat #breakup


Labs: VBG, BMP, CBC, ASA, Lactate, LFTs, Coags, UA, UTox #spamthelab


GIVE FLUIDS: 1L of D5W + 3 Amps of bicarb + 40mEq of KCl at 2X maintenance rate #fluidsfluidsbaby


Aim for Serum pH between 7.5-7.55 and Urine pH between 7.5-8.0 #pHgoals #alkalosisISBAE

Give fluids for a goal of 2-3 mls/kg/hr. Place a foley! #goldenriver


If the salicylate level >90 (acute) or >50 (chronic), worsening clinical condition, or end organ damage, dialyze! #doUevenDIALYZE

If you need to intubate, bolus an amp of bicarb before intubating. Match ventilator settings after intubation! #bolusTUBEmatch

 

When to suspect?

Aspirin, “pain-killer ingestion,” willow bark, oil of wintergreen, “BenGay,” “PeptoBismol,” “AlkaSeltzer” all contain salicylate, some more than others. Not every salicylate toxicity is from aspirin.

Mechanism of Action?

Respiratory alkalosis:

While most of salicylic acid is ionized (salicylate), minute amounts of protonated acid will reach the medulla—the respiratory center. This will increase breathing (hyperventilation), breathing out CO2 causing respiratory alkalosis. The degree of alkalosis can be up to: 7.45-7.50.

Respiratory alkalosis also contributes to acidosis because alkalosis induces bicarbonaturia (part of the ion trapping strategy), which means adequate replacement of bicarbonate is crucial. This, combined with mitochondrial uncoupling  results in metabolic acidosis.

Mitochondrial Uncoupling:

You’ve probably heard of cyanide, azide, carbon monoxide, rotenone, and others that inhibit the electron transport chain (ETC). Aspirin is a little different—it uncouples. Normally, the inner mitochondrial membrane holds a proton gradient where there are lots of protons in the intermembrane space, and much less in the matrix. This is the result of the electron transport chain. Each time electrons move between complexes, more protons get pushed into the intermembrane space, out of the matrix. The proton gradient allows the ATPase to generate ATP, as the force behind the gradient allows phosphorylation of ADP into ATP. However, salicylate can diffuse through into the mitochondria, pick up a proton, then diffuse into the matrix where it drops it off. Oddly enough, it can then translocate back into the intermembrane space, and pick up another proton to repeat the process. This destroys the gradient, not allowing for ATP, and heat is produced as protons diffuse through the gradient. Heat = Fever, and no ATP (in brain) = Seizures!

Salicylic acid has a pKa of 2.97. This means at roughly physiologic pH, the ionized A- (salicylate, not salicylic acid) is in abundance ~104.43:1 over the acid (protonated). How I came up with this: Henderson-Hasselbalch equation states: pH=pKa+log(A-/HA). The reason why we care about this, is that a small change in pH, can make a profound change in the overall concentration of salicylate in the brain, because the equation is LOGARITHMIC.

As long as salicylate stays unprotonated and charged, it won’t cross into the CNS (through a lipid, non-ion friendly membrane). Remember, the toxicity in salicylate poisoning is in the HEAD. Once you’re at seizure, or coma, the patient will be at the precipice of death.

Signs and Symptoms

Like acetaminophen and iron toxicities, salicylates have phases to their toxicities. In brief, respiratory alkalosis with metabolic acidosis.
Initially (Phase I), the pH is elevated from the primary respiratory alkalosis, with associated gastritis (w/pylorospasm).

Hyperventilation, nausea, vomiting, abdominal pain, dizziness. (Phase I)

With increased absorption, mild CNS effects will take place with some development of metabolic acidosis (secondary to uncoupling) in Phase II. Uncoupling causes heat production (low-grade fever), with anaerobic metabolism resulting in lactic acidosis. The mild CNS effects are tinnitus and headache usually. They can also become diaphoretic.

Low-grade fever, tinnitus, headache, diaphoresis (Phase II)

With the anion gap widening as more mitochondrial uncoupling occurs, the pH will fall (Phase III). In the brain, decreases in glucose metabolism results in decreased ATP, causing cerebral edema, and altered mental status. Renal failure results from volume depletion. With further stimulation of the respiratory centers in the medulla, but now with significant acidosis to further drive respiration, ARDS may develop as a complication in worsening salicylate poisoning.

Altered mental status, cerebral edema, renal failure, poss. ARDS (Phase III)

Finally, as acidosis worsens, the body will tire from increased respiratory demand, and result in failure. Here is when the protective respiratory alkalosis will result into respiratory acidosis. Worsening of acidosis from both metabolic and respiratory pathways (w/uncoupling, especially in the CNS) will result in seizure, coma, and death.

Respiratory failure, Seizure, Coma, or Death (Phase IV)

These phases are listed eloquently on ALiEM on a PV card that Sam Shaikh developed, check it out!

Management:

 

  • Remember, the respiratory alkalosis is protective for the patient! Do not ‘correct’ the alkalosis. However, your patient may tire out, therefore you need to watch closely. If you must intubate, bolus bicarb (1mEq/kg) to make up for acidosis in process of intubating, and set your ventilator settings to match the minute ventilation prior to intubation! You want to keep the respiratory alkalosis going even after you establish an airway.
  • Like with any sick patient: Fluids, fluids, fluids! WHY: significant insensible losses from tachypnea and fever. Plus, frequent emesis symptoms. Urine output at 2-3ml/kg/hr is important. Prefer LR or plasmalyte over NS due to K+ content (give 30mEq KCl per liter additionally) and avoiding hyperchloremic NAGMA. Plan for a foley! (It will also help with measuring urine output.)
  • BICARB, BICARB, BICARB! Help the body’s efforts by alkalinizing the serum! Serum goal pH should be 7.5-7.55, to push the equilibrium between A- (ionized salicylate) and HA (protonated acid) to the ionized form which has decreased likelihood of CNS infiltration, and better secretion through the urine as it too will be alkalinized with an ion-trapping effect. Goal urine pH: 7.5-8.0 as it can improve excretion 10-fold. The ALiEM PV card recommends bolusing 1 mEq/kg and start drip at 2x maintenance. The ACMT also suggests mixing 1 L D5W w/3 50ml bicarb ampules at 7.5% or 8.4% (total at 132-150mEq) if you need to prepare the solution.
  • Respiratory alkalosis also contributes to acidosis because alkalosis induces bicarbonaturia (part of the ion trapping strategy), which means adequate replacement of bicarbonate is crucial. This, combined with mitochondrial uncoupling results in metabolic acidosis.
  • LABS: ABG, CBC, BMP, LFTs, Coags, lactate, ASA level, urinalysis, Urine bHCG (those in bold indicated for sick patients)
  • Like any other overdose, check for coingestants!
  • With testing, get blood gases and urine pH to trend efforts in alkalinization.
  • Metabolic panels to evaluate anion gap, q1-2 hr in ED
  • Indications for dialysis: ASA level >90mg/dL if acute, AMS or end-organ damage with any elevated ASA level if chronic. End organ damage such as renal failure, CHF, ARDS, AMS, seizures, liver damage
References

ACMT Salicylate Guidelines 2013.

Shaikh S. Acute Salicylate Toxicity PV Card. ALIEM. 6/15/15.

Berman S., Bucher J, Koyfman A. ed, and Bright J. ed. Pearls and Pitfalls of Salicylate toxicity in the Emergency Department. emdocs.net. 10/13/15

Fontes K. 5 Tips in Managing Acute Salicylate Poisoning. ALiEM. 11/4/13.

Nelson L., et al. Goldfrank’s Toxicologic Emergencies

Text written by: Alex Huh, MD
Podcast by: Anthony Pizon, MD
Reviewed by: Anthony Pizon, MD

 

Please follow and like us: